BACKGROUND: “Ampicillin rash,” a phenomenon unique to patients with Epstein-Barr virus acute infectious mononucleosis (AIM) treated with ampicillin, was first reported in the 1960s. The incidence was estimated as being between 80% and 100%, and the figures have not been reviewed since those first accounts. We sought to establish the current incidence of rash associated with antibiotic treatment among children with AIM.
METHODS: A retrospective study of all hospitalized children diagnosed as having AIM based upon positive Epstein-Barr virus serology in 2 pediatric tertiary medical centers in Israel.
RESULTS: Of the 238 children who met the study entry criteria during the study period, 173 were treated with antibiotics. Fifty-seven (32.9%) of the subjects treated with antibiotics had a rash during their illness compared with 15 (23.1%) in untreated patients (P = .156; not significant). Amoxicillin was associated with the highest incidence of antibiotic-induced rash occurrence (29.5%, 95% confidence interval: 18.52–42.57), but significantly lower than the 90% rate reported for ampicillin in past studies. Age, gender, ethnicity, and atopic or allergic history were not associated with the development of rash after antibiotic exposure. Among the laboratory data, only increased white blood cell counts were more prevalent among subjects who did not develop an antibiotic-induced rash.
CONCLUSIONS: The incidence of rash in pediatric patients with AIM after treatment with the current oral aminopenicillin (amoxicillin) is much lower than originally reported.
- infectious mononucleosis
- antibiotic treatment
- ampicillin/amoxicillin rash
- clinical and laboratory disease characteristics
- AIM —
- acute infectious mononucleosis
- EBV —
- Epstein-Barr virus
- Accepted January 3, 2013.
- Copyright © 2013 by the American Academy of Pediatrics